Herbal products: safety update
Important to inquire if patients are taking herbal medicines.
Article date: August 2009
Healthcare professionals will often encounter patients who are taking herbal medicines. However, many patients are reluctant to inform their healthcare professional, so enquiry is important. Research commissioned by MHRA indicated that approximately a third of UK adults had used herbal medicines. These products have the potential to cause adverse reactions as well as interact with conventional medicines.
We are responsible for monitoring the safety of herbal medicines in the UK and to do this we use many of the same tools that are used to monitor conventional medicines. Furthermore, the Herbal Medicines Advisory Committee advises MHRA on the safety and quality of herbal medicinal products for human use.
Key areas of concern about herbal medicines include:
- poor and variable quality of unlicensed or unregulated products
- deliberate adulteration with potentially toxic ingredients such as heavy metals, arsenic, and prescription-only medicines (including products that have been banned because of safety concerns)
- lack of detailed product information
After international case reports of liver damage, we have recently issued warnings in conjunction with the Food Standards Agency about Hydroxycut (a weight-loss supplement) and Fortodol (also sold as Miradin, a turmeric-based food supplement, often promoted with unsubstantiated medicinal claims).
Regulated herbal medicines
There is an increasing range of herbal medicines with a traditional herbal registration (shown by a THR number on the packaging) coming onto the UK market. We have assessed safety, quality, and patient information for these products. The permitted minor indications are based on evidence of traditional use and not proven efficacy. There are also some herbal medicines with a product licence (shown by a PL number) which are accompanied by necessary information for safe use.
Details of the summary of product characteristics and patient leaflets for products registered under the THR scheme are available on our website.
The Yellow Card Scheme
The Yellow Card Scheme collects reports of suspected adverse reactions and is a valuable tool when trying to identify new safety issues for medicinal products, including herbals. The number of reports received of adverse reactions that are suspected to be associated with herbal products is very low (see table below), and we would like to encourage everyone to report all adverse reactions suspected to be due to herbal products. Increasing the number of good-quality reports increases the chance of detecting potential side effects and assists assessment of the risk.
The table shows the number of reports of suspected adverse reactions to a herbal product received through the Yellow Card Scheme:
|Year||Number of reports|
*To 31 May 2009
It is not clear why the level of reporting is so low for herbal products. However, possible reasons include:
- lack of discussion between patients and healthcare professionals about theuse of herbal medicines
- doubt about whether the product is a herbal medicine, a homoeopathic product, or even a food supplement
- doubt regarding the regulatory status of products and what can be reported
- tendency to believe that natural means safe
The Yellow Card Scheme accepts reports of adverse reactions to all products. If you suspect it: report it, irrespective of a product’s status or classification:
|Licensed or unlicensed product||Report it—giving as much detail as possible about the product|
|Herbal medicine or food supplement||Report it—giving as much detail as possible about the product|
|Not sure what caused the reaction||Report it—include details of all medicinal and herbal products taken by the patient|
Yellow Card reporting requirements
When submitting a Yellow Card for a herbal product, please use the same reporting forms and procedures as for medicines. However, we would appreciate it if you could provide some extra details, particularly as much information as possible about the herbal product suspected to be involved, such as:
- the brand name (if it has one)
- the list of ingredients
- ideally, a copy of package labelling
- details of the manufacturer
We ask for these details because there are numerous products that are sold using the botanical name such as ‘Echinacea’; however these products can differ depending on the formulation or the species involved, and may be associated with different side-effect profiles. Without the additional details it is difficult for us to identify new safety issues with particular herbal products.
For serious adverse reactions, it is worth considering asking the patient to retain the herbal product in case we wish to test the product. We may test it if it is suspected that the product may contain an illegal ingredient such as a banned or restricted herb, or a prescription-only medicine. Illegal ingredients are commonly found in products used for slimming or erectile dysfunction.
If you report a suspected adverse reaction to a herbal product on behalf of a patient, please keep a note of the patient’s contact details in case further information is needed.
We encourage everyone to report without delay any case of an adverse reaction suspected to have been caused by a herbal product or products.
Drug Safety Update March 2009 for information on public perception of herbal medicines
Article citation: Drug Safety Update Aug 2009, vol 3 issue 1: 5.
Published: 1 August 2009